Alert archive / Wyoming / High Wind Warnings in 2008
High Wind Warning 20, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 9, 2008, 1:50 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Dec 9, 2008, 5:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2008, 1:50 PM MST (20:50 UTC)
- In effect from
- Dec 9, 2008, 5:00 PM MST
- Expired
- Dec 10, 2008, 2:44 AM MST
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 092050 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 150 PM MST TUE DEC 9 2008 ...STRONG WINDS EXPECTED OVER THE ABSAROKA MOUNTAINS TONIGHT THROUGH EARLY WEDNESDAY MORNING... .A STRONG WEST TO EAST SURFACE PRESSURE GRADIENT ACROSS THE ABSAROKA MOUNTAINS WILL CAUSE WEST WINDS TO INCREASE OVER THESE AREAS THIS EVENING WITH THESE WINDS EXPECTED TO CONTINUE THROUGH WEDNESDAY MORNING. WYZ002-100500- /O.NEW.KRIW.HW.W.0020.081210T0000Z-081210T1500Z/ ABSAROKA MOUNTAINS- 150 PM MST TUE DEC 9 2008 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY. WEST WINDS WILL BEGIN TO INCREASE ACROSS THE ABSAROKA MOUNTAINS AFTER 5 PM THIS EVENING. THE WIND SPEEDS WILL BE ESPECIALLY STRONG ALONG THE CHIEF JOSEPH HIGHWAY...PARTICULARLY OVER DEAD INDIAN SUMMIT WHERE NORTHWEST WINDS OF 40 TO 60 MPH SUSTAINED WINDS ARE EXPECTED TO OCCUR ALONG WITH WIND GUSTS AS HIGH AS 80 TO 90 MPH. THE STRONGEST OF THESE WINDS WILL LIKELY OCCUR BETWEEN 2 AND 5 AM. ELSEWHERE...SUCH AS ALONG THE NORTH FORK OF THE SHOSHONE RIVER INCLUDING HIGHWAY 14...WEST WINDS ARE EXPECTED TO BLOW AT 30 TO 40 MPH WITH GUSTS OF 50 TO 70 MPH. IN ADDITION...WITH FRESH SNOW COVER IN PLACE...THESE WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW LOCALLY REDUCING THE VISIBILITY TO NEAR ZERO AT TIMES. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ LIPSON
2 follow-up statements
000 WWUS75 KRIW 100419 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 919 PM MST TUE DEC 9 2008 ...STRONG WINDS EXPECTED OVER THE ABSAROKA MOUNTAINS THROUGH EARLY WEDNESDAY MORNING... .A STRONG WEST TO EAST SURFACE PRESSURE GRADIENT ACROSS THE ABSAROKA MOUNTAINS WILL CAUSE WEST WINDS TO INCREASE THIS EVENING. THE WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY MORNING. WYZ002-101030- /O.CON.KRIW.HW.W.0020.000000T0000Z-081210T1500Z/ ABSAROKA MOUNTAINS- 919 PM MST TUE DEC 9 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY. WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE ABSAROKA MOUNTAINS OVERNIGHT. THE WINDS WILL BE ESPECIALLY STRONG ALONG THE CHIEF JOSEPH HIGHWAY...WITH NORTHWEST WINDS OF 40 TO 60 MPH SUSTAINED WITH GUSTS AS HIGH AS 80 TO 90 MPH ARE EXPECTED AT THE PASS. THE STRONGEST OF THESE WINDS WILL LIKELY OCCUR BETWEEN 2 AND 5 AM. ELSEWHERE...SUCH AS ALONG THE NORTH FORK OF THE SHOSHONE RIVER INCLUDING HIGHWAY 14...WEST WINDS ARE EXPECTED TO BLOW AT 30 TO 40 MPH WITH GUSTS OF 50 TO 70 MPH. AT 620 PM...A SUSTAINED WIND OF 67 MPH WAS RECORDED AT CHIEF JOSEPH PASS. IN ADDITION...WITH FRESH SNOW COVER IN PLACE...THESE WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW LOCALLY REDUCING THE VISIBILITY TO NEAR ZERO AT TIMES. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
000 WWUS75 KRIW 100944 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 244 AM MST WED DEC 10 2008 WYZ002-101045- /O.CAN.KRIW.HW.W.0020.000000T0000Z-081210T1500Z/ ABSAROKA MOUNTAINS- 244 AM MST WED DEC 10 2008 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH WIND WARNING. WIND SPEEDS HAVE DECREASED OVER THE ABSAROKA MOUNTAINS THIS MORNING. THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 60 MPH ARE STILL POSSIBLE THROUGH 8 AM...ESPECIALLY ON CHIEF JOSEPH PASS. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 9, 3:19 AM MST, 10 hours 31 minutes earlier.
Area forecast discussion, Dec 9, 3:19 AM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 319 AM MST TUE DEC 9 2008 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT TRAILING EDGE OF TROUGH MOVING SOUTHEAST ACROSS WYOMING THIS MORNING WITH RIDGE BUILDING IN BEHIND IT. HIGH CLOUDS SPILLING OVER RIDGE...ACROSS WESTERN MONTANA AND IDAHO. THE HIGH CLOUDS WILL WORK THEIR WAY ACROSS WYOMING THIS MORNING AND AFTERNOON. SOME WEAK WARM AIR ADVECTION AND ISENTROPIC LIFT ALONG WITH LIMITED MID LEVEL MOISTURE...WILL BRING A SLIGHT CHANCE OF LIGHT SNOW TO THE HIGH PEAKS OF THE NORTHERN MOUNTAINS THIS AFTERNOON. LEE TROUGH DEVELOPS THIS MORNING WITH THE TYPICAL WIND CORRIDORS GETTING BREEZY TODAY. H7 TEMPS STAY COLD TODAY...AROUND -10C OVER THE SOUTH AND EAST...WITH -7C OVER THE NORTHWEST. TEMPERATURES TO STRUGGLE TODAY...WITH MAXS MAINLY IN THE MID 20S TO LOWER 30S. WEAK CLIPPER SHORTWAVE TRACKS ESE ACROSS MONTANA TONIGHT. IT WILL TIGHTEN THE GRADIENT ACROSS THE AREA...WITH WINDY AREAS...SUCH AS THE ABSAROKAS...BIGHORNS AS WELL AS NATRONA COUNTY. WITH THE NORTHWEST FLOW...UPPER GREEN BASIN SHOULD KEEP A BREEZE THROUGH THE NIGHT TONIGHT. THEREFORE...HAVE WARMED UP MIN TEMPS THERE. ALSO...MID LEVEL MOISTURE INCREASES A BIT ACROSS THE NORTH...BRINGING A CHANCE OF SNOW THERE. MOISTURE IN THE NORTHWEST FLOW LINGERS WEDNESDAY WITH WARMER TEMPERATURES EXPECTED...MAX TEMPS IN THE UPPER 30S TO MID 40S. WILL KEEP THE CHANCE OF LIGHT SNOW GOING FOR THE NORTHERN MOUNTAINS. AGAIN...SHOULD BE MAINLY OVER HIGHER ELEVATIONS WITH LITTLE IF ANY ACCUMULATIONS. ANOTHER SHORTWAVE MOVES THROUGH THURSDAY MORNING...WITH MORE WIND AS WELL AS THE CHANCE OF SNOW ACROSS THE NORTH. THE NORTHWEST FLOW DRIES OUT THURSDAY WITH THE CHANCE OF SNOW DIMINISHING THROUGH THE DAY. ANOTHER CLIPPER MOVES ACROSS NORTHERN MONTANA THURS NIGHT. WILL KEEP A SLIGHT CHANCE OF SNOW OVER THE FAR NORTHERN MOUNTAINS. OTHERWISE HAVE REMOVED MOST POPS THERE WITH BEST MOISTURE AND DYNAMICS OVER MONTANA. ALSO...HAVE INCREASED THE WINDS WITH TIGHTENING GRADIENT. .LONG TERM...FRIDAY THROUGH TUESDAY GFS AND ECMWF HAVE BACKED OFF WITH THE COLD FRONT PUSH INTO WY FRIDAY. THUS A MILD DAY ALONG WITH DRY CONDITIONS AT THE LOWER ELEVATIONS. WILL KEEP A CHANCE OF SNOW IN THE WESTERN MTS AS MOISTURE DOES INCREASE IN THE AFTERNOON IN A WEST FLOW ALOFT. THE COLD FRONT INVADES NORTHERN AND WESTERN WY LATE FRI NIGHT. HAVE INCREASED THE SNOW CHANCE IN THE WESTERN MTS FRI NIGHT AS THE FIRST SHORTWAVE SWINGS TOWARD WESTERN WY. CENTRAL AND EAST ZONES STILL LOOK MOSTLY DRY ASIDE FROM LIGHT SNOW DEVELOPING IN THE FAR NORTH LATE FRI NIGHT BEHIND THE FRONTAL PUSH. WILL SEE HOW THINGS LOOK IN UPCOMING MODEL RUNS. THE COLD FRONT SURGES SOUTH ON SATURDAY BRINGING MUCH COLDER TEMPERATURES AND THE CHANCE FOR SNOW BEHIND THE FRONTAL PASSAGE. AGAIN HAVE RAISED PRECIP CHANCES ESPECIALLY IN THE WEST WHERE A MOIST WEST SOUTHWEST FLOW IS FORECAST. SATURDAY NIGHT THROUGH SUNDAY NIGHT LOOK QUITE COLD WITH PERIODS OF LIGHT SNOW MOST PLACES. THE GFS AND ECMWF HAVE SOME DIFFERENCES WITH THE WESTERN TROUGH AND SHORTWAVE TIMING AS PIECES OF ENERGY SWING THROUGH THE TROUGH. HAVE INCREASED THE PRECIP CHANCE MOST AREAS SAT NIGHT THROUGH SUN NIGHT. MONDAY AND TUESDAY LOOK TO BE QUITE COLD WITH SOME LIGHT SNOW AT TIMES PER THE GFS AND ECMWF DESPITE THEIR DIFFERENCES IN TROUGH ORIENTATION BY THAT TIME. STILL A LOT OF UNCERTAINTY ON HOW THIS TROUGH WILL SET UP THIS WEEKEND INTO NEXT WEEK FOR SNOW PRODUCTION. THE MAIN AGREEMENT IS THE FRIGID TEMPS FROM SUNDAY THROUGH TUESDAY. && .AVIATION... SOME LOW STRATUS AND LIGHT SNOW AND FOG WILL PRODUCE LOCAL MVFR TO IFR CEILINGS AND VISIBILITIES ACROSS THE SOUTH...CENTRAL AND EAST THIS MORNING...THEN CLEARING WILL BRING PREVAILING VFR CONDITIONS ACROSS WESTERN AND CENTRAL WYOMING. LOCAL LOW STRATUS AND FOG CAN BE EXPECTED TO FORM OVER FRESH SNOWFALL LATE TONIGHT AND EARLY WEDNESDAY MORNING ALONG THE RIVER VALLEYS. && .FIRE WEATHER... HIGH PRESSURE BUILDS IN TODAY WITH WINDS SHIFTING TO THE SOUTHWEST TO WEST BECOMING BREEZY IN THE TYPICAL SPOTS. TEMPERATURES WILL REMAIN COOL TODAY WITH RHS NOT GETTING MUCH BELOW 40 PERCENT. SOME MOISTURE IN THE FLOW MAY BRING THE NORTHERN MOUNTAINS SOME LIGHT SNOW OVER THE NEXT FEW DAYS. IT GETS MUCH WARMER WEDNESDAY WITH HIGHS IN THE UPPER 30S TO MID 40S. SOME RHS MAY DIP INTO THE 30 PERCENT RANGE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TWB LONG TERM...AR AVIATION...C.BAKER FIRE WEATHER...TWB
Hazardous weather outlook, Dec 9, 5:00 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST TUE DEC 9 2008 WYZ001>020-022>030-101300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM MAY BRING SIGNIFICANT SNOWFALL AND MUCH COLDER WEATHER ACROSS WEST AND CENTRAL WYOMING SATURDAY THROUGH MONDAY. THIS WINTER STORM SYSTEM WILL LIKELY HAVE SIGNIFICANT IMPACTS ON TRAVEL AND OUTDOOR ACTIVITIES. STAY TUNED FOR UPDATES ALL WEEK ON THIS WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.